- 1 Overview of an ACE Inhibitor Allergy
- 2 Symptoms of an ACE Inhibitor Allergy
- 3 Causes of an ACE Inhibitor Allergy
- 4 Risk Factors of an ACE Inhibitor Allergy
- 5 Complications of an ACE Inhibitor Allergy
- 6 Diagnosis of an ACE Inhibitor Allergy
- 7 Treatment of an ACE Inhibitor Allergy
- 8 Summary of an ACE Inhibitor Allergy
- 9 ACE Inhibitor Allergy FAQ
Overview of an ACE Inhibitor Allergy
ACE Inhibitors are used for treating hypertension, congestive heart failure, and diabetes-related kidney failure, and aid in the prevention of strokes. Mainly people use them because they are proven to prevent an early death from hypertension, heart attacks, and heart failure as well. An ACE Inhibitor is often combined with other medications in order to reach optimal blood pressure.
- An ACE inhibitor, or angiotensin-converting enzyme, is a drug used to treat hypertension.
- They are best identified by the last part of their name, -pril, such as captopril, enalapril, Lisinopril, etc.
- Side effects include: dry cough, increased blood-potassium level, fatigue, dizziness, headaches, loss of taste.
- Angioedema, as a result of ACE Inhibitor use, can be life-threatening when swelling occurs in the throat.
- It may take weeks or months for side effects to occur. Angioedema can occur at any point during treatment.
Symptoms of an ACE Inhibitor Allergy
Symptoms of an allergic reaction to an ACE Inhibitor may be: low blood pressure, headache, rash, cough, diarrhea, weakness, dizziness, drowsiness, and headache. More serious side effects can include: allergic reactions, white blood cell count decrease, kidney failure, and angioedema. ACE inhibitors can also result in a persistent cough and can take about two weeks to go away after the ACE inhibitor is no longer being used. Switching types of ACE inhibitor will likely not solve the problem.
Causes of an ACE Inhibitor Allergy
The cause of the allergic reaction upon taking the ACE Inhibitor may be the bradykinin. Bradykinin is produced in the body and causes blood vessels to expand, which lowers the blood pressure. It may cause sudden swelling. The bradykinin may cause the body to react to proteins in food. The reaction of the proteins in the food is what leads to oral allergy syndrome, which can lead a patient into angioedema.
Risk Factors of an ACE Inhibitor Allergy
The use of ACE inhibitors is very common. Lisinopril is taken by millions of people, and actually makes it one of the top five most common prescriptions. The various ACE Inhibitors are very similar, but are excreted in different ways. For example, in a patient with reduced liver or kidney function, they may choose the one that is excreted through bile. The problem is that people who use ACE inhibitors are more at risk to experience oral allergy syndrome.
Oral allergy syndrome is also called pollen-food allergy syndrome, and happens when your body is not able to differentiate between pollen and food. If you have this, you will notice itching, tingling and swelling to the mouth, lips and throat. Most people do not realize they even have it. It is most common in teens and adults, and rarely in young children. Reactions to an oral allergy are short and mild – showing upright after eating and lasting for an hour. With each different allergy that you have comes with a list of possible foods that will trigger the oral allergy. Even though most allergic reactions happen within minutes of ingestion, there are often times when reactions are delayed and can also be severe.
Complications of an ACE Inhibitor Allergy
Angioedema is a life-threatening reaction that can occur from taking ACE inhibitors. The reaction usually consists of swelling in the face, lips, tongue, larynx, etc. There are two causes of angioedema, one of which is due to a histamine. The histamine would be the cause of the reaction in this case. The reaction can happen instantly, hours later or at any point through treatment. This can be treated with antihistamines, corticosteroids, and epinephrine. If this does not work, then you should end use of the ACE inhibitor and consult your physician.
Chronic cough as a result of taking ACE inhibitors is common. To decide if the two are correlated, it is best to discontinue use and see if symptoms resolve. It can take up to four weeks for the cough to go away.
Diagnosis of an ACE Inhibitor Allergy
An allergic reaction can happen on the first day of use, or even ten years later. There is no timeline on when reaction can occur. Upon the first set of symptoms, it is essential to end the use of the ACE Inhibitor and speak with your physician. To ensure a proper diagnosis, the physician must rule out other factors, such as an insect sting or food allergy. Once the physician knows that the ACE Inhibitor is the cause of the problem, the physician can give a proper diagnosis and can begin treatment and finding the best alternative medication.
Treatment of an ACE Inhibitor Allergy
The best treatment for an allergic reaction to an ACE Inhibitor is to stop the use of the medication. While some symptoms will last for weeks, the severe reactions should stop. Once you have stopped the use of the ACE Inhibitor, it is best to visit your physician to identify the best alternative for the medication. To treat the symptoms that have occurred as a result of the allergic reaction, the physician may use antihistamines. If you are allergic to one type of ACE Inhibitor, you are likely allergic to the rest of them.
Summary of an ACE Inhibitor Allergy
ACE Inhibitors are a commonly used medication to help control blood pressure and other heart problems. There are a few side effects that may occur when taking an ACE Inhibitor, such as coughing, rash, diarrhea, etc. Some side effects may be minor, but can also be life-threatening. The body produces a chemical called bradykinin which also lowers blood pressure, and when ingesting fruit, can sometimes lead to an allergic reaction to food. This is known as oral allergy syndrome, and this can occur at any point during treatment. Side effects become life-threatening when an oral allergy occurs, and swelling begins to happen in the mouth and tongue. Breathing becomes difficult, and it is essential to act fast. When symptoms first happen, it is crucial to get in touch with your physician to properly diagnose your symptoms, and ensure the side effects did not occur from another allergy, such as an insect sting. Once the diagnosis is complete, it is best to avoid all types of ACE Inhibitors and find another treatment route.